Nevada, 2018

Flash Flood and Damaging Wind in Nevada, May 24 to 25, 2018

May 24 to 25, 2018 · NWS REV · 20 events in 6 counties and zones

Another low pressure system moved slowly from the central California coast to western Nevada on the 24th and 25th. This system produced two periods of showers and thunderstorms where rainfall totals were maximized across much of eastern California from Alpine County northward to Lassen County and western Nevada from Douglas County northward to the Oregon border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Another low pressure system moved slowly from the central California coast to western Nevada on the 24th and 25th. This system produced two periods of showers and thunderstorms where rainfall totals were maximized across much of eastern California from Alpine County northward to Lassen County and western Nevada from Douglas County northward to the Oregon border. The first period occurred during the late afternoon and evening hours of the 24th, and the second occurred during the morning of the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at May 24, 2:44 AM PST, 2 hours 16 minutes earlier.

Area forecast discussion, May 24, 2:44 AM PST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Reno NV
344 AM PDT Thu May 24 2018

.SYNOPSIS...

Wet pattern will continue through Saturday with strong
thunderstorms producing hail, heavy rain and frequent lightning
today. Cooler conditions with more widespread bands of rain
showers are likely Friday into Saturday, along with high
elevation snow. An overall drying trend is expected Sunday into
early next week with temperatures warming to above average.

&&

.SHORT TERM...

A potent low pressure system approaching the central CA coast
today is projected to move slowly inland across CA/NV Friday
through Saturday. This low will increase the potential for more
organized and strong thunderstorm development this afternoon and
evening, followed by more widespread bands of rain showers (and
high elevation snow) with embedded thunderstorms Friday into
Saturday. Additional details follow:

* Today...While a mid level cap will initially inhibit
  thunderstorm formation until early afternoon, strong forcing
  ahead of the approaching low will combine with increasing
  instability to overcome this cap with CAPE values generally
  between 500-1000 J/kg, but some model soundings showed CAPE
  exceeding 1000 J/kg which is quite high for our region. Veering
  winds from east to south are projected upward through the cloud
  layer, which should help sustain thunderstorm strength with some
  rotating cells possible. Cells are most likely to initially form
  near the Sierra and northward into western Lassen County, then
  spread into the remainder of eastern CA and far western NV, with
  much of the model guidance favoring an organized cluster of
  storms affecting the Reno-Carson vicinity and parts of the Tahoe
  basin around the afternoon/early evening commute (4-7 pm). This
  storm cluster is then projected to move northward across eastern
  Lassen/Plumas and northern/central Washoe County during the
  evening. Heavy rainfall rates/localized flooding, hail, strong
  outflow gusts, and a large number of lightning strikes will all
  be in play with these storms.

* Later tonight through Friday...As the evening thunderstorm
  cluster exits to the north, additional showers and thunderstorms
  will develop as deformation zone sets up ahead of the main low
  as it moves into central CA. Areas most likely to initially see
  this overnight activity include Alpine/northern Mono County, and
  adjacent sections of Douglas and Lyon counties, spreading
  northward to the Reno-Carson Tahoe region, and eventually to
  northeast CA and much of northwest/west central NV during the
  day Friday. Cooling 700 mb temperatures will lead to snow levels
  dropping to near 8500-9000 feet in the Sierra and Carson Range,
  while temperatures in some lower elevations may only reach the
  lower 60s due to widespread thick cloud cover and shower bands.
  As recently as last week, the upper portions of the Mt. Rose
  Highway received slushy snow accumulations even during the
  afternoon under a persistent precip band. This site along with
  the higher Sierra passes (Ebbetts, Sonora, Tioga) could receive
  a couple inches of snowfall, so anyone planning travel
  especially over the crest in Mono/Alpine counties should keep an
  eye on road conditions, and may even face the possibility of
  taking the long way around the Sierra to reach destinations
  along CA Highways 4, 108, or 120.

* Friday night through Saturday night...As the low makes its
  closest approach to the Sierra, snow levels could drop to near
  7500-8000 feet by early Saturday morning, although the latest
  guidance trends shift the best precip chances into northwest and
  west central NV. Overall precip rates by this time should be on
  the decline, with a decreasing chance for thunderstorms (most
  likely limited to Saturday afternoon-evening). As the low fills
  and moves into eastern NV, wrap around shower bands will
  finally wind down across the Basin and Range Saturday night.

By the time all is said and done with this low, widespread rainfall
totals of 0.50" or greater are likely across nearly all of
eastern CA-western NV, with higher totals of 1" or more for areas
in the path of today's thunderstorms, followed by the shower
bands Friday through Saturday. MJD

.LONG TERM...Sunday through Wednesday

There were not many changes made to the inherited long term forecast
this cycle as numerical guidance is in generally good agreement
between the various models and from run to run.

The upper low that moves in early this weekend should be drifting to
the east by Sunday...but its proximity...along with the presence of
residual moisture and daytime heating...is likely to drive at least
isolated showers and thunderstorms over the eastern part of the
forecast area and in favored upslope locations for northeast flow in
the Sierra. That would be mainly the eastern portions of Pershing
and Churchill counties and into Mono County.

The low drifts farther east Monday. We have left some low end POPs
in for the mountains of Mono County due to the presence of residual
moisture and expected daytime heating. By then...the highs should be
at or above seasonal norms.

The model guidance is trying to develop a short wave ridge over the
forecast area for Tuesday. But the models continue to struggle with
this feature. The GFS is a bit more amplified while the ECMWF is
flatter with the ridge. Both are trying to produce afternoon and
evening convection due to differential heating near the Sierra. This
is not out of the question so slight chances for showers and
thunderstorms were left in the forecast...but the location and
timing is a bit uncertain.

By Wednesday both deterministic models are trying to push a trough of
low pressure into the west coast. The GFS is more amplified and
produces slightly stronger southwest flow aloft. This is critical
for where any showers and storms would form. Right now we have
slight chances across the northern forecast area...including parts
of Lassen County...the Surprise Valley and northern Washoe
County...and in the Mono/Alpine County area. The ECMWF is not as
amplified and does not produce as much southwest flow aloft. This
would tend to favor development in the Tahoe Basin as well...but
we have left that out for now.

&&

.AVIATION...

Fog at KTRK should lift after sunrise...but until about 16 UTC look
for IFR conditions.

Another round of showers and thunderstorms should develop this
afternoon and extend into the evening. The setup today is
different from previous days. Today we are expecting more
organized and potentially stronger storms due to increased upper
level support. That means storms today could produce gusty outflow
winds in excess of 35-40 kts along with hail up to around an inch
in diameter. Of course...turbulence is likely near any
thunderstorms and brief moderate to heavy rain will likely reduce
cigs and vsbys to MVFR or less at times.

The showers extend into the overnight hours...then the main upper
low moves just south of the region Friday into Friday night. This
will result in more widespread rain for both Friday and Saturday
with embedded thunderstorms. While the storms will not be as strong
as today...the widespread nature of the rain is likely to produce
more areas with MVFR cigs/vsbys and more wide-ranging mountain
obscurations.

As the upper low moves away...conditions will begin to improve
Sunday and Monday...but there will still be the potential for storms
along the Sierra in Mono County and across central Nevada.

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, May 24, 3:56 AM PST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service RENO NV
456 AM PDT Thu May 24 2018

CAZ070>073-NVZ001>005-250000-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
456 AM PDT Thu May 24 2018

...THUNDERSTORMS WITH HEAVY RAIN, HAIL AND STRONG WIND GUSTS THIS
AFTERNOON AND EVENING...

Low pressure approaching the California coast will bring favorable
conditions for more widespread and stronger thunderstorms this
afternoon and evening over the eastern Sierra and portions of
western Nevada.

Thunderstorms are most likely to form near the Sierra in Mono and
Alpine counties early this afternoon, then move across the Reno,
Carson City and Lake Tahoe vicinity during the afternoon commute
hours between 4 and 7 PM. The strongest storms are then expected
to move northward across Lassen County, the Surprise Valley and
far northwest Nevada this evening, including Susanville and
Cedarville.

The stronger storms will be capable of producing hail up to 1
inch in diameter, wind gusts in excess of 45 mph, and significant
lightning activity. Very heavy rainfall will produce ponding on
roads and reduced visibility. Localized flash flooding is also
possible, with the potential for debris flows, especially in
areas where heavy rain falls on recent burn scars.

For the commute this afternoon, allow extra time for travel and
keep extra distance between vehicles. If you're planning outdoor
activities, watch the sky for developing thunderstorms, and head
indoors if you hear thunder.

http://weather.gov/reno

The radar

The Reno radar (KRGX), 93 km away, was scanning. The volume nearest the first event began at 13:04 UTC.

Open the radar archive at this moment

Event by event

18 heavy rain, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Douglas

When
May 24, 5:00 AM PST to May 25, 5:00 AM PST
Where
Douglas County, Minden
Reported by
COOP Observer
Coordinates
38.950, -119.750

COOP observer station MINN2, Minden reported 0.58 inches of rainfall over a 24-hour period from 24 May 0500PST to 25 May 0500PST.

Heavy Rain, Washoe

When
May 24, 5:40 AM PST to May 25, 5:40 AM PST
Where
Washoe County, 4 mi WSW of Lockwood
Reported by
CoCoRaHS
Coordinates
39.498, -119.719

CoCoRaHS station NV-WH-78, 4 miles west-southwest of Lockwood reported 0.63 inches of rainfall in a 24-hour period from 24 May 0540PST to 25 May 0540PST.

Heavy Rain, Washoe

When
May 24, 6:00 AM PST to May 25, 6:00 AM PST
Where
Washoe County, 6 mi SSW of Sparks
Reported by
CoCoRaHS
Coordinates
39.470, -119.813

CoCoRaHS station NV-WH-147, 6 miles south-southwest of Sparks reported 0.61 inches of rainfall in a 24-hour period from 24 May 0600PST to 25 May 0600PST.

Heavy Rain, Washoe

When
May 24, 6:00 AM PST to May 25, 6:00 AM PST
Where
Washoe County, 6.99 mi SSE of Red Rock Vly
Reported by
CoCoRaHS
Coordinates
39.790, -119.890

CoCoRaHS station NV-WH-79, 7 miles east of Hallelujah Junction reported 0.61 inches of rainfall in a 24-hour period from 24 May 0600PST to 25 May 0600PST.

Heavy Rain, Douglas

When
May 24, 6:45 AM PST to May 25, 6:45 AM PST
Where
Douglas County, 3.2 mi NNE of Douglas Co Arpt
Reported by
CoCoRaHS
Coordinates
39.040, -119.740

CoCoRaHS station NV-DG-18, 1 mile west-southwest of Johnson Lane reported 0.78 inches of rainfall in a 24-hour period from 24 May 0645PST to 25 May 0645PST.

Heavy Rain, Lyon

When
May 24, 7:00 AM PST to May 25, 7:00 AM PST
Where
Lyon County, 5.24 mi NE of Dayton
Reported by
CoCoRaHS
Coordinates
39.290, -119.520

CoCoRaHS station NV-LY-15, 2 miles east-southeast of Six Mile Canyon reported 1.52 inches of rainfall in a 24-hour period from 24 May 0700PST to 25 May 0700PST.

Heavy Rain, Washoe

When
May 24, 7:41 AM PST to May 25, 7:41 AM PST
Where
Washoe County, 2.66 mi NNW of Washoe City
Reported by
Mesonet
Coordinates
39.354, -119.853

Mesonet station GPEN2, 3 miles northwest of Washoe City (elevation 6215 feet) reported 1.61 inches of rainfall in a 24-hour period from 24 May 0741PST to 25 May 0741PST.

Heavy Rain, Washoe

When
May 24, 8:00 AM PST to May 25, 8:00 AM PST
Where
Washoe County, 5.38 mi SSE of Incline Vlg
Reported by
Mesonet
Coordinates
39.164, -119.897

Mesonet station MRLN2, 4 miles north of Spooner Summit (elevation 7883 feet) recorded 1.30 inches of rainfall in a 24-hour period from 24 May 0800PST to 25 May 0800PST.

Heavy Rain, Washoe

When
May 24, 8:19 AM PST to May 25, 8:19 AM PST
Where
Washoe County, 1.38 mi S of Washoe City
Reported by
Mesonet
Coordinates
39.300, -119.830

Mesonet station DVSN2, Davis Creek County Park Alert reported 1.19 inches of rainfall in a 24-hour period from 24 May 0819PST to 25 May 0819PST.

Heavy Rain, Washoe

When
May 24, 8:37 AM PST to May 25, 8:37 AM PST
Where
Washoe County, 25.13 mi NNW of Phil Siding
Reported by
Mesonet
Coordinates
41.006, -119.568

Mesonet station FOXN2, 27 miles north-northwest of Gerlach (elevation 6890 feet) measured 1.16 inches of rainfall in a 24-hour period from 24 May 0837PST to 25 May 0837PST.

Heavy Rain, Lyon

When
May 24, 8:40 AM PST to May 25, 8:40 AM PST
Where
Lyon County, 2.16 mi E of Wellington
Reported by
Mesonet
Coordinates
38.750, -119.340

Mesonet station SMVN2, Smith Valley NOAWRC (elevation 4848 feet) reported 0.92 inches of rainfall in a 24-hour period from 24 May 0840PST to 25 May 0840PST.

Heavy Rain, Douglas

When
May 24, 8:58 AM PST to May 25, 8:58 AM PST
Where
Douglas County, 9 mi E of Gardnerville
Reported by
Mesonet
Coordinates
38.930, -119.563

Mesonet station PNTN2, 9 miles east of Gardnerville (elevation 5882 feet) reported 0.63 inches of rainfall in a 24-hour period from 24 May 0858PST to 25 May 0858PST.

Heavy Rain, Douglas

When
May 24, 9:17 AM PST to May 25, 9:17 AM PST
Where
Douglas County, 10.13 mi ENE of Douglas Co Arpt
Reported by
Mesonet
Coordinates
39.054, -119.595

Mesonet station LBON2, 6 miles east of Johnson Lane (elevation 6159 feet) recorded 1.25 inches of rainfall in a 24-hour period from 24 May 0917PST to 25 May 0917PST.

Heavy Rain, Carson City (C)

When
May 24, 9:19 AM PST to May 25, 9:19 AM PST
Where
Carson City (C) County, 1 mi NE of Carson City
Reported by
Mesonet
Coordinates
39.180, -119.767

Mesonet station CRSC1, 1 mile northeast of Carson City reported 0.96 inches of rainfall in a 24-hour period from 24 May 0919PST to 25 May 0919PST.

Heavy Rain, Storey

When
May 24, 9:22 AM PST to May 25, 9:22 AM PST
Where
Storey County, Virginia City
Reported by
Mesonet
Coordinates
39.320, -119.650

Mesonet station AU064, Virginia City (elevation 6112 feet) reported 1.12 inches of rainfall in a 24-hour period from 24 May 0922PST to 25 May 0922PST.

Heavy Rain, Washoe

When
May 24, 9:32 AM PST to May 25, 9:32 AM PST
Where
Washoe County, 1 mi NE of Incline Vlg
Reported by
Trained Spotter
Coordinates
39.240, -119.937

Trained weather spotter located 1 mile northeast of Incline Village measured 0.80 inches of rainfall in a 24-hour period from 24 May 0932PST to 25 May 0932PST.

Heavy Rain, Washoe

When
May 24, 10:47 AM PST to May 25, 10:47 AM PST
Where
Washoe County, (Rno)cannon Arpt Ren
Reported by
ASOS
Coordinates
39.500, -119.770

Reno-Tahoe International Airport ASOS (elevation 4403 feet) measured 1.00 inches of rainfall in a 24-hour period from 24 May 1047PST to 25 May 1047PST.

Heavy Rain, Washoe

When
May 24, 10:50 AM PST to May 25, 10:50 AM PST
Where
Washoe County, 1.25 mi E of Lemmon Vly
Reported by
Official NWS Observations
Coordinates
39.568, -119.797

The NWS Reno Office measured 1.21 inches of rainfall during a 24-hour period from 24 May 1050PST to 25 May 1050PST.

Flash Flood, Pershing

When
May 25, 9:25 AM PST to 10:25 AM PST
Where
Pershing County, 25.96 mi SSW of Trego
Cause
Heavy Rain / Burn Area
Reported by
Department of Highways
Coordinates
40.430, -119.330

Nevada Department of Transportation reported a washout/water over the roadway at mile marker 55 on Nevada Highway 447 in Pershing County. Heavy rains from showers and thunderstorms likely came down an alluvial fan near either the Limbo or Tohakum 2 fire burn scar leading to the washout/water over the roadway. A damage estimate was not available.

Thunderstorm Wind, Pershing

When
May 25, 10:37 AM PST to 10:38 AM PST
Where
Pershing County, 2.96 mi WSW of Trego
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
40.760, -119.200

The Black Rock Playa RAWS sensor (BRPN2; elevation 3911 feet) reported a thunderstorm wind gust of 61 mph.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2018Every state in 2018This day in weather historyWarnings in Nevada, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762634, 762637, 762635, 762636, 762639, 763310, 763311, 763309, 763306, 763303, 762641, 762638, 763308, 762642, 762644, 762640, 762643, 763307, 763331, 762645.